Illinois, 2025

Strong Wind in Illinois, March 18, 2025

March 18, 2025 · NWS PAH · 6 events in 6 counties and zones

Strengthening southwest flow aloft from the desert southwest to the Plains, induced surface low pressure in the lee of the Rockies on the 18th. This led to increasing southerly flow over southern Illinois through the day and into the evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strengthening southwest flow aloft from the desert southwest to the Plains, induced surface low pressure in the lee of the Rockies on the 18th. This led to increasing southerly flow over southern Illinois through the day and into the evening. Most of southern Illinois gusted 30-40 mph, but areas along and west of Interstate 57 gusted 40-45. A 52 mph gust was measured at the Southern Illinois Airport (KMDH).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 5:29 AM CST, 7 hours 31 minutes earlier. Its key messages:

  • Gusty winds and low relative humidity will lead to enhanced fire danger and red flag conditions today in parts of SEMO.
  • Extremely strong winds with gust 35-50 mph are expected on Wednesday. The strong winds will lead to quick spread of any fires through the day and into the evening, especially over southeast Missouri where the driest conditions are expected.
  • Concerns for thunderstorms continues east of the Mississippi River Wednesday afternoon and early evening. A few storms may become severe.
  • A pair of storm systems will bring some precipitation to the Quad State from Friday night through Sunday. There will be some thunderstorm potential, mainly on Sunday.
Area forecast discussion, Mar 18, 5:29 AM CST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Tue Mar 18 2025

.KEY MESSAGES...

- Gusty winds and low relative humidity will lead to enhanced
  fire danger and red flag conditions today in parts of SEMO.

- Extremely strong winds with gust 35-50 mph are expected on
  Wednesday. The strong winds will lead to quick spread of any
  fires through the day and into the evening, especially over
  southeast Missouri where the driest conditions are expected.

- Concerns for thunderstorms continues east of the Mississippi
  River Wednesday afternoon and early evening. A few storms may
  become severe.

- A pair of storm systems will bring some precipitation to the
  Quad State from Friday night through Sunday. There will be
  some thunderstorm potential, mainly on Sunday.

&&

.DISCUSSION...
Issued at 320 AM CDT Tue Mar 18 2025

Our next weather system is moving across the Pacific west this
morning with strengthening southwest flow orienting from the
desert southwest into the plains. The trough out west will move
across the four corners region today pumping up heights
downstream of the trough axis. An area of low pressure lee of
the Rockies will develop helping to strengthen southerly flow at
the surface. Warmer temperatures are expected today underneath
southerly low level flow. Winds will become gusty this afternoon
reaching 25-35 mph across much of the region. Deep mixing this
afternoon will send RH's into the 25-30 percent range and
coupled with these strong southerly winds will result in
elevated fire weather conditions. The red flag warning continues
for parts of the Mark Twain today.

An amplifying upper disturbance will begin to move into the
midwest on Wednesday sending strong height falls and jet energy
across the Quad State. A deep area of low pressure will track
across Kansas and into northern Missouri/southern Iowa while a
cold front attendant this low moves through the region late
Wednesday. Showers and storms are expected to develop along this
boundary as it pushes through the region. While the overall
synoptic pattern would signal the potential for severe weather,
the quality of moisture and resultant instability is largely a
limiting factor for widespread severe. Dewpoints are only
forecast to rise into the mid 50's at best along a narrow ribbon
ahead of the front. This will result in a few hundred joules of
MLCAPE by the afternoon. Will still need to keep an eye on this
as any cooler mid level temperatures or higher surface
dewpoints may lead to an upward trend in thermodynamic
parameters. Still, this should be sufficient instability for
isolated to scattered convective development. Planviews of the
kinematic fields and hodographs largely suggest a unidirectional
field although there is some curvature enhancement in the
lowest 0-1km depth. Deep layer shear in excess of 80 kts will
promote organization for any updrafts that do develop and would
result in severe risks.

Outside of the convective potential, gradient winds will be the
other weather story for Wednesday. The deepening surface low to
the northwest will result in a tightening pressure gradient
across the entire area. This combined with potential for strong
mixing should result in wind gusts in the 40-50mph and well into
wind advisory range. Temperatures fall off quickly behind the
front as low 70's in the afternoon drop into the upper 30's to
low 40's by Thursday morning. A few lingering showers are
possible as the main trough axis moves through. High pressure
moves in behind this leading to drier weather conditions for the
end of the week. Temperatures will moderate going into the
weekend with highs getting back into the 60's by Saturday.
An upper disturbance may bring scattered showers to the region
late Friday night into Saturday morning. Another system takes
shape to our west late this weekend which will result in more
unsettled weather to end the forecast period. Will need to watch
trends in moisture return and instability as plenty of deep
layer shear will be in place for thunderstorms.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 623 AM CDT Tue Mar 18 2025

TAFs are VFR next 24 hours. Winds will pick up later this
morning becoming gusty by the afternoon. Sustained south winds
of 12-20 kts are expected with gusts up to 30 kts. Wind gusts
should lower to 15-20 kts overnight. Strong winds aloft will
contribute to a couple hours of wind shear this morning, around
40 kts at 2kft. Otherwise high level clouds will pass through
the terminals today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Red Flag Warning from noon today to 8 PM CDT this evening for
     MOZ098-100-106>108.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Mar 18, 11:22 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1222 PM CDT Tue Mar 18 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1222 PM CDT Tue Mar 18 2025 /122 PM EDT Tue Mar 18 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A red flag warning remains in effect until 8 PM CDT for the
southeast Missouri Ozarks. In addition, a special weather
statement addresses the heightened fire danger across the
remainder of the region. More specifics can be found by
referencing the associated warning and special weather statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wind advisory is in effect Wednesday...refer to the advisory for
details. Fire danger will again be heightened across the entire
region Wednesday.

Thunderstorms are forecast Wednesday, and there is potential for
some strong to severe storms Wednesday afternoon and evening. All
modes of severe weather will be possible.

A risk of severe weather may develop again next Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 18, 1:00 PM CST to 10:00 PM CST
Where
Alexander forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 18, 1:00 PM CST to 11:00 PM CST
Where
Union forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
March 18, 2:00 PM CST to 11:00 PM CST
Where
Jackson forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 18, 2:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 18, 3:00 PM CST to 11:00 PM CST
Where
Franklin forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$10,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong winds tore the roof off of a mobile home in Buckner.

Strong Wind, Williamson

When
March 18, 3:00 PM CST to 11:00 PM CST
Where
Williamson forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248515, 1248522, 1248519, 1248520, 1248518, 1248523.